Many people have never heard of Red Skin Syndrome. in fact, it is a condition with many names: Steroid Rosacea, Perioral dermatitis, steroid rebound phenomenon and many more.
The term "Red Skin Syndrome" was coined by Dr Marvin Rapaport MD, an American dematologist who has worked with many patients suffering from eczema and found that overuse of topical steroid creams can cause nasty side effects when withdrawn. Common symptoms include weeping, burning skin when a steroid cream is discontinued. In many cases, overuse of potent steroid creams causes the skin to enter a cycle of addiction, with doctors prescribing more potent steroids to treat the worsening skin condition.
Steroid creams are an effective short term treatment for dermatitis, but prolonged use over a large body area can quickly spiral out of control. The more potent the cream, the more extreme the symptoms upon cessation.
The reason i am writing about this condition is because I myself am a sufferer. This is largely self inflicted. What started as mild steroid use for childhood eczema grew over years to a habit that had me requesting repeat prescriptions every week for strong creams such as betnovate and using them on innappropriate areas such as my face. By the time I realised what I was doing, the damage had already been done.
Coming off the creams has been awful, similar to quitting drugs. As soon as I stopped using the creams, my skin burned violently and oozed clear fluid. I felt tired all the time. Studies by Dr Rapaport and Japanese dematologist Dr Mototsugu Fukaya MD have shown that recovery from steroid cream abuse can take between 6 months and 3 years depending on the length of use and potency of creams used. The good news is that all patients improve after the withdrawal symptoms subside and their skin returns to normal. One well documented symptom of Red Skin Syndrome is skin redness that stops short of the wrist, ending in a white palm and hand, as I show in the picture. This symptom is common to all people who quit steroid creams.
I have started my own blog documenting this condition at topicalsteroidwithdrawal.bl...
The blog charts my withdrawal over many months and I also post photos of myself during the process. After 5 months, the improvement in my skin has been amazing.